[Adrenal cortex insufficiency in children due to inhaled corticosteroids]
SourceNederlands Tijdschrift voor Geneeskunde, 155, (2011), pp. A2862
Article / Letter to editor
Display more detailsDisplay less details
Nederlands Tijdschrift voor Geneeskunde
SubjectIGMD 8: Mitochondrial medicine
A 3-year-old boy was treated for asthmatic symptoms with fluticasone inhalations. Due to a flattening growth curve Cushing's syndrome was suspected and the dosage of fluticasone was gradually decreased after which the boy became less active and his appetite decreased. Another patient, a 7-year-old boy with asthma was also treated with fluticasone inhalations. For 6 months he felt tired, nauseous and had abdominal pain. A third patient, an 8-year-old boy with asthma being treated with fluticasone inhalations was presented at the emergency department because he could not be roused; for the preceding few days he had been nauseous and pyrexic. Further laboratory tests showed that all three patients had adrenal cortex insufficiency (addisonism) due to exogenic glucocorticoids in the form of inhaled corticosteroids. This condition is difficult to recognize as its symptoms are aspecific and may resemble those that accompany inadequately treated asthma; furthermore, inhaled corticosteroids may mask the symptoms. On long-term use of inhaled corticosteroids accompanied by aspecific symptoms, the possibility of adrenal cortex insufficiency should be considered. In addition, it is important to prescribe the lowest possible dosage of inhaled corticosteroids.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.